Antiepileptic drugs may paradoxically worsen seizure frequency or induce new seizure types in some patients with epilepsy. The mechanisms of seizure aggravation by antiepileptic drugs are mostly unknown and may be related to specific pharmacodynamic properties of these drugs. This article provides a review of the various clinical circumstances of seizure exacerbation and aggravation of epilepsy by antiepileptic drugs as well as a discussion of possible mechanisms underlying the occasional paradoxical effect of these drugs. Antiepileptic drug-induced seizure aggravation can occur virtually with all antiepileptic medications. Drugs that aggravate seizures are more likely to have only one or two mechanisms of action, either enhanced gamma-aminobutyric acid-mediated transmission or blockade of voltage-gated sodium channels. Antiepileptic drug-induced seizure exacerbation should be considered and the accuracy of diagnosis of the seizure type should be questioned whenever there is seizure worsening or the appearance of new seizure types after the introduction of any antiepileptic medication.